Wyoming, 2021

Damaging Wind in Wyoming, May 26, 2021

May 26, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe across far southeastern Campbell County, producing wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe across far southeastern Campbell County, producing wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:49 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, May 26, 1:49 PM MST, 1 hour 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
249 PM MDT Wed May 26 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 246 PM MDT Wed May 26 2021

Upper level analysis has a trof extending down the Rockies and a
ridge over the High Plains, resulting in southwest flow across the
forecast area. At the surface, an area of low pressure is located
over southeastern Wyoming with a warm front extending across the
Nebraska/Kansas line. Easterly/southeasterly winds are drawing low
level moisture up into the area, resulting in mostly cloudy skies
and fairly cool temperatures across much of northwestern 2/3rds of
the area. Sunny and warmer conditions are mainly south of I-90.

The warm front will continue to push northward as MLCAPE values
continue to increase this afternoon. Expect the warm front to be the
focus of strong to severe storms later today as well as the weak
shortwave trof that is progged to cross the area this afternoon and
evening. The northern extent of severe storms will be limited, with
the warm front expected to extend across nebraska. As far as storm
mode, there could be a few discreet supercells early on, but
activity should then be largely linear as it progresses eastward.
Main severe threat will be large hail/strong winds. There could be
an isolated tornado over southern portions of northeast WY and very
far southwest SD (Fall River and Oglala Lakota counties), but the
better chance for tornadoes will remain to our south. Activity will
end from southwest to northeast in the evening and overnight.

The upper low will track slowly eastward along the ND/SD border on
Thursday. Expect chilly/brisk northerly winds and cloudy
skies/scattered showers through the day, keeping high temps in the
40s from the Black Hill into northwest SD, and in the 50s to near 60
further south and west. Could see some frost Thursday night
depending on how quickly low clouds scour out, with widespread lows
in the 30s.

Warmer and drier on Friday with short wave ridging. However, next
trof will move through the Northern Rockies into the Plains Friday
night into Saturday. Unsettled weather can be expected over the
weekend through early next week with temps generally near or
slightly below average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1113 AM MDT Wed May 26 2021

MVFR to locally IFR conditions will continue this morning across
northwestern SD and the Black Hills this morning. Modest
improvement will likely occur this afternoon before more
widespread MVFR to LIFR conditions in low stratus and BR/FG arrive
later this evening into tonight.

Additionally, showers and thunderstorms have developed across
portions of the northern Black Hills and NW SD this morning.
Additional storms are expected later this afternoon across
northeastern WY and southwestern SD and will move from west to
east through the evening hours. Wind gusts over 50 kt and large
hail will be possible with the strongest storms, primarily along
and south of I-90. Locally MVFR/IFR conditions are also possible
with this activity.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Eagan
Hazardous weather outlook, May 26, 4:18 AM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
518 AM MDT Wed May 26 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
518 AM MDT Wed May 26 2021 /618 AM CDT Wed May 26 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening, primarily along and south of I-90. Main
hazards will be damaging winds, large hail, and heavy rainfall. A
localized tornado threat may also develop across portions of
northeastern Wyoming and far southwestern South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will be possible Friday into the weekend.
Some strong to severe storms may occur on Friday, particularly
over northeastern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 26, 2:14 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
314 PM MDT Wed May 26 2021

WYZ054-055-058-262145-
Weston WY-Northern Campbell WY-Southern Campbell WY-
314 PM MDT Wed May 26 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND NORTHWESTERN
WESTON COUNTIES...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Camplex Event Facility, or 16 miles south of Gillette,
moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Campbell and northwestern Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

LAT...LON 4429 10514 4421 10508 4418 10508 4418 10505
      4398 10490 4385 10545 4403 10557
TIME...MOT...LOC 2113Z 248DEG 35KT 4404 10538

Eagan
Special weather statement, May 26, 2:20 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
320 PM MDT Wed May 26 2021

SDZ027-041-262145-
Fall River SD-Southern Foot Hills SD-
320 PM MDT Wed May 26 2021

...STRONG THUNDERSTORM OVER WESTERN FALL RIVER COUNTY...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over
Provo, or 6 miles south of Edgemont, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgemont, Provo and Cascade Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.

LAT...LON 4305 10379 4310 10398 4341 10381 4332 10351
TIME...MOT...LOC 2120Z 204DEG 28KT 4320 10380

JC
Local storm report, May 26, 2:39 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     13 NNE WRIGHT           43.93N 105.44W
05/26/2021  M54 MPH          CAMPBELL           WY   MESONET

0331 PM     TSTM WND GST     17 NE RENO JUNCTION     43.97N 105.28W
05/26/2021  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

0331 PM     HAIL             17 NE RENO JUNCTION     43.97N 105.28W
05/26/2021  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MLS
Local storm report, May 26, 2:42 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             DWTN GILLETTE           44.29N 105.50W
05/26/2021  M0.50 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Local storm report, May 26, 2:44 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SE WRIGHT             43.73N 105.46W
05/26/2021  M0.50 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Special weather statement, May 26, 2:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
358 PM MDT Wed May 26 2021

WYZ055-058-262245-
Weston WY-Southern Campbell WY-
358 PM MDT Wed May 26 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Rochelle, or 15 miles southeast of Wright, moving east
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rochelle and Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

LAT...LON 4354 10536 4371 10540 4389 10475 4356 10462
TIME...MOT...LOC 2158Z 251DEG 33KT 4365 10523

Eagan

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 26, 3:15 PM MST
Where
Campbell County, 24.31 mi SE of Wright
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
43.550, -105.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951991.